Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is my medication suitable for me?
Aug 31, 2011

I was diagnosed in feb 2009.I started taking Truvada and Efavirenz and Co-trimoxazole. I had a CD4 count of 83 and a viral load of over a million. my viral load is undetectable has been coming p slowly. I was happy how i was progressing untillast week when my doctor mabe her concerns known to me that my CD4 has dropped from 208 to 168. i have been compliant with my medications can not recalling missing a dose. I have been late in taking my meds by 20-30minutes on some occassions. Can time be a factor. is it worth considering changing my med. Help me to make a decision.

Response from Dr. McGowan

Thanks for your question. I think you said that the viral load is undetectable but "has been coming up slowly". If you menat the CD4 has been coming up slowly that is OK, but if the viral load is coming up than that is something that needs to be addressed. Once undetectable, other than for a occasional blip (a single detectable viral load of less than 400), you should always have an undetectable viral load if the meds are working properly.

If the viral load is undetectable, than a drop in the CD4 count would have to be explained. Since the only thing that the meds do is suppress the virus, the recovery of the CD4 count has more to do with the state of your body. Things that cause inflammation or fever (such as a cold, infection or vaccination) around the time the CD4 count was measured could temporaily drop the number. Medications such as inteferon for Hep C treatment or steroids used for asthma will drop CD4 counts. Also there us a natural fluctuation of CD4 cells as they move in and out of the blood and the tissues. Ask your doctor what changes have occurred in the CD4 percent (%). That number, which represents the balance of your immune system) tends to be more stable and less prone to changes associated with normal flux of CD4 cells. Persistent drops in the CD4 (that is not the usual ebb and flow) might prompt a look for underlying infections such as tuberculosis or other chronic conditions. Changes in HIV meds would be unlikely to effect this unless the virak load is indeed not undetectable.

Best, Joe



Previous
A date error
Next
RNAi and HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement